Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 21, 2017, 4:53 PM MDT for Otero County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 4:53 PM MDT (22:53 UTC)
- Expired
- Jun 21, 2017, 6:00 PM MDT
- In force
- 67 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The El Paso radar (KEPZ), 119 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WUUS54 KEPZ 212253
SVREPZ
NMC035-220000-
/O.NEW.KEPZ.SV.W.0063.170621T2253Z-170622T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
453 PM MDT WED JUN 21 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
South central Otero County in south central New Mexico...
* Until 600 PM MDT
* At 453 PM MDT, a severe thunderstorm was located 23 miles south of
Pinon, or 29 miles southeast of Timberon, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cornudas Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3202 10564 3228 10562 3241 10533 3202 10517
TIME...MOT...LOC 2253Z 265DEG 7KT 3228 10543
HAIL...1.00IN
WIND...60MPH
$$
DH1 follow-up statement
650
WWUS54 KEPZ 212356
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
556 PM MDT WED JUN 21 2017
NMC035-220006-
/O.EXP.KEPZ.SV.W.0063.000000T0000Z-170622T0000Z/
Otero NM-
556 PM MDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3202 10564 3228 10562 3241 10533 3202 10517
TIME...MOT...LOC 2356Z 265DEG 7KT 3229 10529
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:05 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 21, 2:05 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 205 PM MDT Wed Jun 21 2017 .SYNOPSIS... High pressure aloft will bring hot temperatures across southern New Mexico and west Texas through Saturday with daytime highs around 105 to 110 degrees. There will be sufficient moisture for a few showers and thunderstorms this afternoon and tonight with mostly dry weather expected Thursday and Friday. Easterly winds behind a cold front will result in more widespread showers and thunderstorms Saturday and early next week. && .DISCUSSION... Air mass rather moist and unstable this afternoon with precipitable water near an inch, surface dewpoints from mid 40s to mid 50s most locations and CAPE's around 1000 J/kg. larger scale forcing will be absent as upper high center was located near Arizona New Mexico border. But a few showers/thunderstorms should be initiated via strong surface heating plus across mountain areas due to upslope flow. DCAPE values around 1500 J/kg plus dewpoint depressions around 50 F indicate existing threat for severe downdrafts while moisture content and instability suggest a few storms may still produce at least brief heavy rains. Thursday and Friday upper high center drifts slightly east into the CWA while surface thermal trough becomes aligned on a north south axis through eastern New Mexico. This scenario will produce low level westerly winds under warm air and subsidence aloft resulting in very hot mostly dry conditions as surface dewpoints fall into the 30s. Near record high temperatures expected Thursday and Friday afternoon possibly continuing into Saturday with necessary heat advisories remaining in effect. A cold front will drop to the southwest and push through west Texas and New Mexico Saturday. The combination of high pressure over the southern plains and the desert heat low west of the divide will sustain east to southeast low level flow with advection of cooler but also much more moist air mass into next week. By Saturday night surface dewpoints will range from the lower 50s to lower 60s west to east with corresponding precipitable water ranging from 1 to 1.3 inches. Air mass will consequently destabilize causing CAPE values to rise to around 1000 to 2000 J/kg by Sunday afternoon. These developments should generate increasing convection Saturday afternoon through Sunday night with areas of showers/thunderstorms expected into next week. Given the moisture and instability the threat of both heavy rain and hail will exist later periods with DCAPEs also sufficient for one or two stronger downdrafts. && .AVIATION...Valid 22/00Z-23/00Z. A few areas of MVFR or IFR ceilings or visibility in showers and thunderstorms mainly from 21z to 07z. Several storms may produce wind gusts to 50 kt. Otherwise VFR conditions expected with SCT- BKN060-100 and winds speeds mostly below 15 kt outside of thunderstorms areas. && .FIRE WEATHER... Today low level moisture continues to be trapped under the upper level ridge. This will once again help fuel scattered afternoon mountain storms/isolated late-day lowland storms. Rainfall accumulations will be minimal. The main threat with these storms will continue to be dry lightning, and strong downburst wind gusts. With an LAL of 4 today in the higher terrain the potential for a new lightning starts will be high. The high pressure aloft will continue to dominate over the area for the remainder of the week. As a result daytime high temperatures will be MUCH ABOVE normal. Lowlands will see highs 105-110...mountain highs in the 90s. Drying conditions will significantly limit, but not completely rule out, storms for Thursday and Friday. Hot conditions will continue through Saturday. Cooler air and a moisture increase return late SAT and more so on SUN with a backdoor front and east winds. Storm chances will again increase over the weekend and continue well into next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 79 109 82 108 / 20 0 0 0 Sierra Blanca 74 106 78 105 / 10 0 0 10 Las Cruces 75 108 77 106 / 10 0 0 0 Alamogordo 74 106 76 106 / 10 0 0 10 Cloudcroft 61 85 62 82 / 20 10 10 20 Truth or Consequences 75 107 78 105 / 20 0 0 0 Silver City 71 101 71 99 / 30 0 0 0 Deming 74 109 76 106 / 10 0 0 0 Lordsburg 75 108 74 106 / 20 0 0 0 West El Paso Metro 79 109 83 107 / 20 0 0 0 Dell City 72 108 76 107 / 20 0 0 10 Fort Hancock 76 109 79 109 / 10 0 0 10 Loma Linda 77 104 78 103 / 20 0 0 10 Fabens 77 109 81 109 / 20 0 0 0 Santa Teresa 76 108 80 107 / 20 0 0 0 White Sands HQ 79 107 80 106 / 10 0 0 0 Jornada Range 74 108 75 106 / 10 0 0 0 Hatch 74 109 75 107 / 10 0 0 0 Columbus 76 110 79 107 / 10 0 0 0 Orogrande 77 108 78 107 / 10 0 0 0 Mayhill 64 94 67 91 / 20 10 10 20 Mescalero 63 94 66 93 / 20 10 10 20 Timberon 64 92 66 91 / 20 10 10 20 Winston 66 99 68 96 / 30 0 0 0 Hillsboro 72 104 73 101 / 30 0 0 0 Spaceport 72 108 74 106 / 10 0 0 0 Lake Roberts 62 99 63 97 / 30 0 0 0 Hurley 70 103 70 102 / 20 0 0 0 Cliff 69 107 69 106 / 20 0 0 0 Mule Creek 72 105 71 103 / 20 0 0 0 Faywood 71 104 71 102 / 20 0 0 0 Animas 76 108 75 107 / 20 0 0 0 Hachita 75 108 75 106 / 20 0 0 0 Antelope Wells 75 106 74 106 / 20 0 0 0 Cloverdale 73 102 71 103 / 20 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Heat Advisory until 8 PM MDT Saturday for NMZ404>407-409>413-417. TX...Heat Advisory until 8 PM MDT Saturday for TXZ418>424. && 05 Rogash/28 Pazos
Hazardous weather outlook, Jun 21, 11:40 AM MDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1140 AM MDT Wed Jun 21 2017 NMZ401>417-TXZ418>424-221730- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 1140 AM MDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures continue with lowland readings around 100 to 105 degrees this afternoon. Thus there will be health concerns due to heat. Isolated showers and thunderstorms are possible over most of the region this afternoon and tonight. Several storms may produce wind gusts to 60 mph...small hail and brief heavy rains. Blowing dust may reduce the visibility to less than mile over a few areas causing dangerous driving conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hot and mostly dry weather Thursday through Saturday afternoon. High temperatures around 105 to 110 with overnight lows around 75 to 80 will cause health issues due to the high temperatures. There will also be slight chances of mainly mountain thunderstorms Thursday through Saturday afternoon. Easterly winds behind a cold front will bring more widespread showers and thunderstorms Saturday night through Tuesday. A few storms may produce very heavy rains...hail and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in reports of significant weather, and weather effects, in real time to help the NWS facilitate notification of the public to ongoing weather dangers. Rogash
In the hours before
Special weather statement, Jun 21, 2:35 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service El Paso TX 235 PM MDT WED JUN 21 2017 NMZ402-408-409-212115- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 235 PM MDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 315 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over Monticello, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Truth Or Consequences, Monticello, Elephant Butte, Placitas In Sierra County, Cuchillo and Alamosa Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3345 10755 3346 10734 3317 10717 3315 10763 TIME...MOT...LOC 2035Z 358DEG 10KT 3339 10745 LANEY
Special weather statement, Jun 21, 2:39 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
239 PM MDT WED JUN 21 2017
NMZ402-403-407>410-212130-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
239 PM MDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...WESTERN
SIERRA...NORTHERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 330
PM MDT...
At 239 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsboro to 3 miles northwest of Mimbres.
Movement was south at 20 mph.
Winds in excess of 50 mph with Blowing Dust will be possible with
these storms.
Locations impacted include...
City Of Rocks State Park, San Lorenzo, Hillsboro, San Juan, Bayard,
Hurley, Hanover, Nutt, Kingston, Camp Thunderbird, Sherman, Emory
Pass, Georgetown, Fierro, Lake Valley In Sierra County, Cobre,
Faywood, North Hurley, Mimbres and Hermosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3256 10723 3250 10818 3320 10809 3320 10800
3332 10800 3334 10758
TIME...MOT...LOC 2039Z 349DEG 22KT 3293 10755 3291 10801
LANEYSpecial weather statement, Jun 21, 2:49 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
249 PM MDT WED JUN 21 2017
NMZ414>417-212130-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
249 PM MDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 330 PM
MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Pinon, or 19 miles east of Timberon, moving south
at 20 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Sixteen Springs, Mayhill, Sacramento, Weed, Pinon and Elk Silver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 10532 3296 10535 3252 10535 3252 10511
3250 10511 3249 10556 3327 10557 3329 10532
TIME...MOT...LOC 2049Z 353DEG 16KT 3268 10535
LANEYSpecial weather statement, Jun 21, 4:15 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
415 PM MDT WED JUN 21 2017
NMZ404-405-212300-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
415 PM MDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a developing thunderstorm
6 miles north of Steins, or 17 miles west of Lordsburg, moving
southeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Outflow winds from this cell could rapidly pick up and loft dust
from the Lordsburg Playa, resulting in a rapid drop in local
visibility along portions of Interstate 10 between the Arizona state
line and Lordsburg. Motorist should exercise extreme caution in this
area.
Locations impacted include...
Lordsburg, Road Forks, Shakespeare and Steins.
LAT...LON 3236 10905 3237 10904 3240 10898 3234 10864
3208 10905
TIME...MOT...LOC 2211Z 327DEG 8KT 3233 10900
LANEYSpecial weather statement, Jun 21, 4:48 PM MDT, 5 minutes before
Special Weather Statement National Weather Service El Paso TX 448 PM MDT WED JUN 21 2017 NMZ403>405-407-220000- Southern Gila Foothills/Mimbres Valley NM- Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM- Southwest Desert/Lower Gila River Valley NM- 448 PM MDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...CENTRAL LUNA AND WEST CENTRAL HIDALGO COUNTIES UNTIL 600 PM MDT... At 446 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Akela to 6 miles north of Steins. Movement was southwest at 10 mph. Winds in excess of 45 mph with Blowing Dust will be possible with these storms. Areas along Interstate 10 from Deming to the Arizona state line will be subject to localized blowing dust and visibilities rapidly dropping to below one quarter mile at times. Locations impacted include... Deming, Lordsburg, Shakespeare, Cotton City, Sunshine, Road Forks, Separ, Akela, Gage, Steins, Spring Canyon State Park, Granite Gap and Rock Hound State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3239 10905 3240 10731 3203 10731 3202 10905 TIME...MOT...LOC 2246Z 034DEG 7KT 3237 10735 3232 10902 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:56 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Jun 20, 7:04 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 41 min |
| Jun 20, 7:40 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 50 min |
| Jun 21, 12:55 AM MDT | Heat Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 65 hr |
| Jun 21, 2:35 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
| Jun 21, 2:39 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Jun 21, 2:49 PM MDT | Special Weather Statement | EPZ | Otero | 41 min |
| Jun 21, 3:02 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 43 min |
| Jun 21, 3:20 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 55 min |
| Jun 21, 3:56 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jun 21, 4:15 PM MDT | Special Weather Statement | EPZ | Hidalgo | 45 min |
| Jun 21, 4:30 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
| Jun 21, 4:39 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 36 min |
| Jun 21, 4:48 PM MDT | Special Weather Statement | EPZ | Luna | 72 min |
| Jun 21, 5:29 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.